Illinois, 2019

Flooding in Illinois, May 26 to 31, 2019

May 26 to 31, 2019 · NWS DVN · 10 events in 5 counties and zones

Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Extensive flooding occurred late May and into June across eastern Iowa, northwest Illinois, and northeast Missouri. The last half of May was very wet with 5-8 inches of rain falling over the region. This combined with saturated soils, brought many rivers above Moderate to Major flood levels. Many climate sites only saw 3 days of no precipitation from May 16th to May 31st. |The Wapsipinicon, Iowa, Skunk, Des Moines, Rock, and Green Rivers all recorded a preliminary Top 10 crest on record. The main stem Mississippi also crested again in late May / early June, with sites from Le Claire LD 14 on downstream recording a Top 10 crest.|Several significant flood events also occurred in March - Early May 2019 due to snowmelt, heavy rain, and saturated soil.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 5:49 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 26, 5:49 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
649 AM CDT Sun May 26 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Sun May 26 2019

Satellite and radar trends at 3 am showed yet another round of
thunderstorms with heavy rain making its way east-northeast out
northern MO into southern Iowa. This was associated with a mid
level shortwave riding northeast along the edge of the SE U.S.
upper level ridge with a low level jet feed of very high moisture
and elevated instability. At the surface, the main synoptic front
was stalled, perhaps shifting very slowly southeastward, from
central lower MI W-SW through the local area, from roughly DBQ
through CID to OTM, continuing southwest into central KS. Ahead of
this boundary, temperatures and dewpoints were in the 60s, while
similar temperatures were behind the boundary, with dewpoints
limited to the 50s. This MCS was the second one tonight, with the
first producing severe storms, heavy rainfall and flash flooding
over portions of southeast IA, northeast MO into west central IL.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Sun May 26 2019

The main short term focus is the on-going complex that will impact
the area early this morning. The flash flood watch, currently in
effect until 7 am for areas south of I-80, may need to be extended
for a few hours based on the current timing of this complex that
will continue to spread east-northeast with another round of heavy
rainfall. This could easily spread another 1 inch plus rainfall
over the area soaked from the evening system and may push further
north into the highway 30 corridor, which is a little less
vulnerable to flash flooding. Based on recent radar trends, this
may also produce some near severe wind gusts.

The rest of today should see a break in the rain with at least
some clearing of the mid level debris clouds and low clouds as a
shortwave ridge migrates through. Temperatures should recover into
the mid to upper 70s with the front shown by most models becoming
rather diffuse or possibly shifting just southeast of the area.
Tonight, the next shortwave advancing from the southwest in this
stagnant pattern is likely to spread more rain and thunderstorms
into the region after midnight into Monday morning. Most global
models have the heaviest QPF focused well northwest to our along
the redeveloping surface boundary.

.LONG TERM...(Monday through Saturday)
ISSUED AT 325 AM CDT Sun May 26 2019

An active weather pattern will continue the threat of heavy
rainfall and flooding through at least mid week. The 00Z models
have slightly delayed an anticipated change in the upper level
pattern, from southwest to more zonal configuration, that will
result in overall drier and cooler weather for late in the week.

Monday, a complex of showers and thunderstorms will likely be
moving into the area at the onset. With the continued
configuration of a stalled, or slowly wavering surface front,
available high moisture and instability to the southwest, and
periodic impulses in the southwesterly upper level flow, there
will be a potential for severe storms and heavy rainfall Monday
and Tuesday. SPC has a slight risk covering at least parts of the
area both days. Wednesday will have at least a low potential for
severe storms as a surface low enters into IA with strong lift
ahead of the upper low advancing out of the plains that begins to
fill. Temperatures through this period will trend near to above
normal.

Thursday through Saturday: Dry and slightly cooler weather is
expected for Thursday and most of Friday. Rain and thunderstorm
chances then return Friday night into Saturday with the return of
Gulf moisture and the next frontal system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 644 AM CDT Sun May 26 2019

A weakening storm system producing light rain and spotty MVFR
conditions will exit the area this morning. VFR will prevail the
remainder of the day into the overnight hours, when the next storm
system approaches the area. Rain and spotty to widespread MVFR
conditions are expected, although the arrival time is somewhat
uncertain. At this point timing around 09Z looks to be a good
estimate.

&&

.HYDROLOGY...
Issued at 832 PM CDT Sat May 25 2019

No significant changes noted in the forecasts this evening. During
this active pattern through early next week it is important
to remember that river forecasts do not include rainfall beyond
24 hours. Therefore, any changes in the distribution or amounts
of rainfall will lead to significant changes in the forecasts.

Previous discussion Issued at 1117 AM CDT Sat May 25 2019

Rainfall from Friday and Friday night ended up being well less
than had been forecast. Heavy rain had been expected from
northeast Missouri through north central Illinois, but that area
was largely missed Friday night, which has led to lowered
forecasts for most forecast points with this morning's forecasts.
Some tributary rivers did have forecasts drop enough to allow the
cancellation of the warnings.

On the Mississippi River, the most noticeable changes were to the
Rock Island LD15 gage and downstream due to the much lesser inputs
from the Rock River. Later expected precipitation (mainly from
Monday and Tuesday) will likely cause the forecasts to rise higher
than the current forecast levels, but the degree of the rises will
be dependent on what areas will receive the rains and those rains
will likely not be included in the forecasts until Monday and
Tuesday's forecasts.

Locations that have the highest chance for seeing widespread
rainfall today will be far southern Iowa into west central
Illinois and southward, while more scattered activity is expected
to the north through Sunday morning. Showers and storms are still
possible on Sunday as well, but not looking for widespread heavy
rains locally, so much of the area is likely to see almost 2 days
without soaking rains. Sunday night into Monday is the next chance
for widespread heavy rains, but the current track of the complex
of storms is expected to be centered into northern Iowa,
Minnesota, and Wisconsin. So it will have an impact on rivers, but
maybe not as big of an issue for flash flooding. Then Tuesday and
Tuesday night the entire area has a threat for heavy rain.

Overall, the miss of last night's rain is significant in the
forecasts as it should lead to a lower chance to reach the high
levels that have been advertised this past few days. That being
said, with chance for rain every day still through Tuesday night,
a lot can change in the forecasts as crest level expectations are
still highly dependent on the forecast rains over the next 5 days.
We urge people with interests in the rivers to stay in tune with
the latest information.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT this morning for Des Moines-
     Henry IA-Jefferson-Keokuk-Lee-Louisa-Muscatine-Scott-Van
     Buren-Washington.

IL...Flash Flood Watch until 7 AM CDT this morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Flash Flood Watch until 7 AM CDT this morning for Clark-Scotland.

&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Wolf
HYDROLOGY...Brooks/McClure
Hazardous weather outlook, May 26, 3:19 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
419 AM CDT Sun May 26 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
419 AM CDT Sun May 26 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms with heavy rain and gusty winds will affect much of
northeast Missouri, eastern Iowa and west central Illinois early
this morning. Heavy rainfall may lead to flash flooding and a
flash flood watch is in effect until 7 am for areas south of
interstate 80.

Thunderstorms are possible again late tonight, mainly west of the
Mississippi River. Severe weather is not expected, but locally
heavy rainfall will be possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Severe storms are possible across the outlook area Monday, Tuesday
and Wednesday. At this time, the greatest potential for severe
storms appears to be Tuesday. The Storm Prediction Center has
placed the entire area under a slight risk for Tuesday, with an
enhanced risk for areas roughly west of U.S. highway 218. Severe
storms may be capable of producing damaging winds, large hail and
a few tornadoes Tuesday into Tuesday night.

There will also be a continued threat for heavy rain and flash
flooding through mid week as area soils remain saturated. Rain
will also affect flooding that will be continuing on many area
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sheets

In the hours before

Local storm report, May 26, 6:55 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       3 W MOUNT STERLING      40.62N 92.00W
05/26/2019  M1.10 INCH       VAN BUREN          IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL.

&&

PS
Local storm report, May 26, 6:58 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HEAVY RAIN       1 NE FORT MADISON       40.64N 91.33W
05/26/2019  M1.00 INCH       LEE                IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL.

&&

PS
Local storm report, May 26, 7:00 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       4 NW ELIZA              41.34N 91.01W
05/26/2019  M1.65 INCH       ROCK ISLAND        IL   COCORAHS

            COCORAHS STATION IL-RI-22 ILLINOIS CITY 6.7
            SW.

0700 AM     HEAVY RAIN       3 W MACOMB              40.46N 90.75W
05/26/2019  M1.54 INCH       MCDONOUGH          IL   COCORAHS

            COCORAHS STATION IL-MCD-7 COLCHESTER 3.5 NE.

&&
Local storm report, May 26, 7:55 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NW ELDRIDGE           41.64N 90.59W
05/26/2019  M1.02 INCH       SCOTT              IA   COCORAHS

            COCORAHS STATION IA-ST-30 ELDRIDGE 0.7 SSW.

0749 AM     HEAVY RAIN       3 SSE SCIOTA            40.52N 90.72W
05/26/2019  M1.02 INCH       MCDONOUGH          IL   COCORAHS

            COCORAHS STATION IL-MCD-6 MACOMB 3.8 NW.

0700 AM     HEAVY RAIN       1 SSE NAUVOO            40.54N 91.38W
05/26/2019  M1.60 INCH       HANCOCK            IL   COCORAHS

            COCORAHS STATION IL-HN-5 NAUVOO 0.7 SSE.

0700 AM     HEAVY RAIN       PARK VIEW               41.69N 90.54W
05/26/2019  M1.21 INCH       SCOTT              IA   COCORAHS

            COCORAHS STATION IA-ST-3 PARK VIEW 0.2 WSW.

&&
Local storm report, May 26, 7:58 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       BENTLEY                 40.34N 91.11W
05/26/2019  M2.43 INCH       HANCOCK            IL   CO-OP OBSERVER

            24-HR RAINFALL TOTAL.

0600 AM     HEAVY RAIN       2 ESE KEOKUK            40.40N 91.37W
05/26/2019  M2.10 INCH       LEE                IA   CO-OP OBSERVER

            24-HR RAINFALL TOTAL.

0800 AM     HEAVY RAIN       LA HARPE                40.58N 90.97W
05/26/2019  M1.25 INCH       HANCOCK            IL   CO-OP OBSERVER

            24-HR RAINFALL TOTAL.

&&
Local storm report, May 26, 8:01 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 AM CDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HEAVY RAIN       2 ESE KEOSAUQUA         40.72N 91.92W
05/26/2019  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, McDonough

When
May 26, 8:40 AM CST to 1:00 PM CST
Where
McDonough County, 1.18 mi S of Colmar to 1.26 mi SSE of Colmar
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
40.333, -90.901

The La Moine River at Colmar rose above its major flood stage of 24 feet during the morning hours of May 26th and fell back below major flood stage during the early afternoon. The river crested at 24.06 feet around 11 AM on the 26th.

Flood, Rock Island

When
May 27, 3:00 PM CST to May 31, 11:59 PM CST
Where
Rock Island County, 1.44 mi NW of Andalusia to 1.49 mi ENE of Andalusia
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.443, -90.742

The Mississippi River at Rock Island Lock and Dam 15 rose above its major flood stage of 18 feet during the afternoon of May 27th and continued into June. The river crested in June, with the stage rising to 21.4 feet at the end of May 31st.

Flood, Rock Island

When
May 27, 4:00 PM CST to May 31, 11:59 PM CST
Where
Rock Island County, 4.73 mi W of Illinois City to 1.94 mi WNW of Illinois City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.395, -90.991

The Mississippi River at Illinois City Lock and Dam 16 rose above its major flood stage of 18 feet during the afternoon of May 27th and continued into June. The river crested in June, with the stage rising to 21.45 feet at the end of May 31st.

Flood, Rock Island

When
May 28, 1:00 AM CST to May 31, 11:59 PM CST
Where
Rock Island County, 14.87 mi WSW of Buffalo Prairie to 8.1 mi WSW of Buffalo Prairie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.236, -91.108

The Mississippi River at Muscatine (MUSI4) rose above its major flood stage of 20 feet during the early morning of May 28th and continued into June. The river crested in June, with the stage rising to 24.0 feet at the end of May 31st.

Flood, Rock Island

When
May 29, 4:00 AM CST to May 31, 11:59 PM CST
Where
Rock Island County, 2.39 mi WNW of Blackhawk State Park to 0.26 mi SW of Rock Is
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.477, -90.615

The Rock River at Moline rose above its major flood stage of 14.0 early in the morning on May 29th and continued to rise through the remainder of the day. This flooding continued into June.

Flood, Henderson

When
May 29, 10:00 AM CST to May 31, 11:59 PM CST
Where
Henderson County, 29.65 mi SW of Lomax to 31.74 mi SW of Lomax
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
40.361, -91.447

The Mississippi River at Gregory Landing rose above its major flood stage of 25 feet around 10 AM on May 29th and remained above its major flooding through the end of the month. This flooding continued into June.

Flood, Rock Island

When
May 29, 11:00 AM CST to May 31, 11:59 PM CST
Where
Rock Island County, 0.97 mi WSW of Rapids City to 0.78 mi N of Cordova
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.572, -90.366

The Mississippi River at Le Claire Lock and Dam 14 rose above its major flood stage of 13.5 feet during the morning of May 29th and continued into June. The river crested in June, with the stage rising to 15 feet at the end of May 31st.

Flood, Whiteside

When
May 30, 8:00 AM CST to May 31, 11:59 PM CST
Where
Whiteside County, 7.85 mi SW of Albany to 3.78 mi W of Garden Plain
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.694, -90.319

The Mississippi River at Camanche (CMMI4) rose above its major flood stage of 20.5 feet during the morning of May 30th and continued into June. The river crested in June, with the stage rising to 21.1 feet at the end of May 31st.

Flood, Henry

When
May 31, 8:30 AM CST to 11:59 PM CST
Where
Henry County, 8.01 mi WSW of Spring Hill to 9.3 mi WSW of Spring Hill
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.561, -90.183

The Rock River at Joslin rose above its major flood stage of 16.5 early in the morning on May 31st and continued to rise through the remainder of the day. This flooding continued into June.

Flood, Rock Island

When
May 31, 8:30 AM CST to 11:59 PM CST
Where
Rock Island County, 2.06 mi ENE of Joslin to 1.94 mi ESE of Joslin
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
41.562, -90.183

The Rock River at Joslin rose above its major flood stage of 16.5 early in the morning on May 31st and continued to rise through the remainder of the day. This flooding continued into June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826793, 827098, 827093, 827089, 826797, 826882, 827102, 827108, 826795, 826796.